Minnesota, 2007

Hail in Minnesota, June 6, 2007

June 6, 2007 · NWS FGF · 1 event in 1 county or zone

Late in the evening on the 6th, an area of surface low pressure was located in north central South Dakota, with a warm front arching into extreme northeast South Dakota and then into southwest Minnesota. The low level jetstream increased in the late evening, causing showers and thunderstorms to form north of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the evening on the 6th, an area of surface low pressure was located in north central South Dakota, with a warm front arching into extreme northeast South Dakota and then into southwest Minnesota. The low level jetstream increased in the late evening, causing showers and thunderstorms to form north of the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 2:11 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 6, 2:11 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT WED JUN 6 2007

.SHORT TERM...
LOTS OF CHALLENGES IN THE SHORT TERM PERIOD...MAINLY WITH THE
EVOLVING EVENT TONIGHT INTO THURSDAY. MODELS SEEM TO AGREE ON THE
OVERALL SCENARIO...BUT ARE MARKEDLY DIFFERENT QPF (PCPN) VALUES.
WITH DIFFERENT PORTIONS OF THE FA WETTER THAN OTHERS...QPF VALUES
ARE OF HIGH INTEREST. WILL SIDE MORE WITH THE GFS TODAY...BUT
STICK CLOSER TO THE 12Z HPC QPF FORECAST VALUES FOR TONIGHT.

TONIGHT...A FEW HIGHER BASED CONVECTIVE CELLS STILL ARE LOCATED
OVER THE CENTRAL PART OF THE FA. DID NOT EXPECT TO SEE ANY
REDEVELOPMENT BEHIND THE INITIAL LINE THAT CAME THRU KGFK AROUND
THE NOON HOUR. SPECIAL 18Z KABR/KBIS SOUNDINGS CAME IN SHOWING A
FAIRLY SUBSTANTIAL CAP BETWEEN 850/800MB. SO MUCH CONVECTIVE
DEBRIS CLOUD COVER TODAY AND THE RAINFALL HAS KEPT TEMPS FROM
RISING AS MUCH AS PREVIOUSLY THOUGHT. SFC MOISTURE RETURN HAS ALSO
BEEN LESS THAN MODELS SHOWED YESTERDAY (THEY HAD SHOWN 65-70F SFC
DEW POINTS BY 18-21Z TODAY. PRECIPITABLE WATER VALUES ON THE
KBIS/KABR SOUNDINGS ARE ALSO LESS THAN FORECAST. LOW LEVEL JET
ALSO SEEMS TO BE FOCUSED TONIGHT WELL AHEAD OF THE UPPER SUPPORT.
NOW FOR THE FAVORABLE ASPECTS. UPPER JET IS ROUNDING THE BASE OF
THE UPPER TROUGH (NEAR THE FOUR CORNERS REGION) NOW...AND WILL
FOCUS INTO THE WESTERN HIGH PLAINS THIS EVENING. ENERGY EJECTING
OUT WITH THIS UPPER JET SHOULD HELP INITIATE SOME LATE AFTERNOON
CONVECTION OVER WESTERN SD. WHAT HAPPENS AFTER THIS IS STILL
SOMEWHAT IN QUESTION. FOR STARTERS...THE 12Z GFS HAS SLOWED DOWN
THE PROGRESSION OF THE SFC LOW EVEN MORE. IT KEEPS IT BACK INTO
NORTH CENTRAL SD BY 12Z THU WHILE THE NAM STILL SHOWS IT NEAR
KFAR. THEREFORE THE GFS KEEPS MOST OF THE PCPN TONIGHT BACK OVER
WESTERN ND WHILE THE NAM SHOWS A GOOD BAND OF PCPN MAKING IT INTO
SOUTH CENTRAL ND AND WORKING UP INTO THE NORTHERN VALLEY BY
MORNING. ALL SAID...WITH SUCH A STRONG UPPER SYSTEM FOR EARLY
JUNE...DID NOT WANT TO WAVER TOO MUCH OVER WHAT WE HAVE BEEN
EXPECTING. DEVELOPMENT OVER WESTERN SD SHOULD RIDE NORTH/NE
TONIGHT AND WOULD LIKELY KEEP THE HIGHEST PCPN TOTALS OVER THE
DEVILS LAKE BASIN/NORTHERN RED RIVER VALLEY/EXTREME NORTHWEST MN.
THIS SCENARIO HAS A LOT OF SUPPORT FROM THE CANADIAN AND UKMET
TOO. THIS AREA HAS ALSO SEEN SOME DECENT RAINFALL EVENTS IN THE
PAST SEVERAL WEEKS...SO WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR
THIS AREA FOR TONIGHT INTO THU. MODELS HAVE REALLY BACKED OFF ON
PCPN AMOUNTS OVER THE SOUTHERN VALLEY...WITH 18Z HPC QPF VALUES
HARDLY SHOWING MUCH MORE THAN A FEW TENTHS NOW. THIS SEEMS A BIT
TOO DRY...SO STUCK WITH THE HIGHER 12Z HPC VALUES IN THIS AREA
(STILL AROUND AN INCH OR SO). POTENTIAL SEVERE TONIGHT STILL LOOKS
LIKE A LONG LIVED MCS AND POTENTIAL BOW ECHOES...SO KEPT DAMAGING
WIND GUSTS MENTIONED IN THE FORECAST. TIMING ON THIS FOR OUR FA
WOULD LIKELY BE LATE EVENING AND PAST MIDNIGHT.

THU/THU NIGHT...ANY REDEVELOPMENT ON THU HINGES ON THE OVERNIGHT
EVENT. LINGERING CLOUDS/RAIN COULD PUT A DAMPER ON HEATING IN THE
MORNING HOURS OF THU. MODELS/SPC ARE TRYING TO INDICATE THE RED
RIVER VALLEY AND EASTERN PART OF THE FA STAYING IN A SLIGHT RISK
FOR SEVERE TSTMS AGAIN ON THU. WILL NOT MENTION SEVERE THAT FAR
OUT YET WITH THE BEST CHANCES LOOKING TO BE TONIGHT...AND
ESPECIALLY WITH ALL THE QUESTIONS THAT REMAIN FROM TONIGHTS ROUND.
ONE THING THAT DOES LOOK LIKELY IS STRONG NORTH WINDS DOWN THE
VALLEY FOR THU AFTERNOON/EARLY EVENING...WHICH WILL LIKELY REQUIRE
A WIND HEADLINE DOWN THE ROAD. PCPN WITH THIS SYSTEM SHOULD MOVE
OFF TO THE EAST THU NIGHT.

FRI/SAT...FRI LOOKS LIKE A QUIET WEATHER DAY WITH TEMPS STRUGGLING
TO REBOUND. BROUGHT IN A SLIGHT CHANCE OF TSTMS TO THE NORTH ON
SAT. MODELS ARE SHOWING SOME WARM ADVECTION/LIFT.

.LONG TERM (SUN-WED)...
12Z GFS SHOWS THAT FLOW ALOFT BECOMES INCREASINGLY SOUTHWEST THIS
PERIOD WHILE A WEAK BUT PERSISTENT SURFACE TROUGH OSCILLATES NEAR
A BLACK HILLS TO WINNIPEG LINE. IT WILL BE DIFFICULT TO GET OUT OF
A CONVECTIVE MODE WITH THIS PATTERN AND HAVE KEPT CHANCE/SLIGHT
CHANCE OF STORMS THROUGH THIS PERIOD. IT WILL ALSO BE WARMER AND
MORE HUMID.

&&

.AVIATION...VFR TO LAST UNTIL MORE WIDESPREAD THUNDERSTORMS
ARRIVE THIS EVENING AND SOME OF THE STORMS WILL CAUSE CEILINGS/
VISIBILITIES TO FALL AT TIMES TO IFR LEVELS TONIGHT. PASSAGE OF
THE SURFACE LOW AND NORTHWESTERLY FLOW EARLY THU WILL SPREAD
MORE WIDESPREAD LOW CEILINGS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING
     FOR NDZ006>008-014>016-024-026-054.

MN...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING
     FOR MNZ004.

&&

GODON/GV
Hazardous weather outlook, Jun 6, 6:01 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT WED JUN 6 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT WED JUN 6 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO MID AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS MUCH OF
THE AREA OR ROUGHLY SOUTH OF A LINE FROM BAKER NORTH DAKOTA TO
HALLOCK TO BEMIDJI MINNESOTA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS IS EXPECTED NORTH OF THE LINE. WHILE THUNDERSHOWERS
WILL MOVE ACROSS THE FORECAST AREA THIS MORNING AND
AFTERNOON...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
CENTRAL DAKOTAS LATER THIS AFTERNOON AND EVENING AND SPREAD INTO
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS EVENING AND
TONIGHT. THE STORM WILL MOST LIKELY PRODUCE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN. A FEW TORNADOES MAY ALSO BE
POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS TODAY
AND TONIGHT. AN UPPER LEVEL SYSTEM WILL MOVE OUT OF THE ROCKIES
TONIGHT AND PRODUCE THE SEVERE WEATHER.

FLOOD WARNINGS CONTINUE FOR THE SOUTHERN RED RIVER VALLEY FOR
RANSON...SARGENT...RICHLAND...WILKIN AND GRANT COUNTIES. SEE FLOOD
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF THE
RED RIVER OR EAST OF A LINE FROM HALLOCK MINNESOTA TO BRECKENRIDGE
MINNESOTA THURSDAY. THE STORMS WILL BE POSSIBLE THROUGH THE
MORNING HOURS INTO MID AFTERNOON. THE STORMS WILL MOST LIKELY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND A
TORNADO IS POSSIBLE.

MOIST UNSTABLE AIR WILL WILL SHIFT INTO THE EASTERN FORECAST AREA.
LOW PRESSURE AND A WIND SHIFT WILL MOVE THROUGH NORTHERN MINNESOTA
IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 102 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
June 6, 9:35 PM CST
Where
Pennington County, 1.55 mi WSW of (Tvf)thief Rvr Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
48.060, -96.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40713.